What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 22, 3:19 PM EST, 5 minutes earlier.
Area forecast discussion, May 22, 3:19 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
419 PM EDT Mon May 22 2023
...New SYNOPSIS, NEAR TERM, SHORT TERM, LONG TERM, AVIATION,
MARINE, FIRE WEATHER, HYDROLOGY...
.SYNOPSIS...
Issued at 418 PM EDT Mon May 22 2023
A stationary front will continue to support an abundance of shower
and thunderstorm activity through Tuesday. The front will start to
push south on Tuesday evening, with showers and thunderstorms
lingering over the southeast Big Bend on Wednesday. The air mass
will be dry enough areawide on Thursday for little if any shower
activity. Over Memorial Day weekend, a drier air mass and
northeast winds will support little if any rain, and temperatures
should run a little below normal, especially at night.
&&
.NEAR TERM...
(Through Tuesday)
Issued at 418 PM EDT Mon May 22 2023
Ongoing showers and thunderstorms are expected to continue through
the evening and into the overnight hours. The stationary boundary
will hold over Southern Georgia into the FL Panhandle through the
day Tuesday as we are expecting to keep this wet pattern for another
day. PWATs from this morning sounding were 1.89 inches, which is
above the 90th percentile for today by .17 inches. Hence the
reasoning for the WPC to highlight most of the CWA in a Slight Risk
for Excessive Rainfall. Also to add that a Flash Flood Watch is in
effect through late Tuesday night. See the hydrology section for
details on rainfall amount.
Timing of showers and thunderstorms through tomorrow won't be exact,
as these storms will be scattered, yet widespread.
Shower/thunderstorm activity is expected to lessen through the
overnight hours, then pick up again Tuesday afternoon as the same
conditions (instability, deep-layer shear, lift, and moisture) will
be in place. With the stronger thunderstorms, damaging wind gusts
and small hail may be possible. PoPs for tonight are about 70%, with
slightly lower values closer to the coast. PoPs tomorrow will be
around 60%-80% with the highest values along the I-10 to I-75
corridor during the afternoon hours as the frontal boundary pushes
southward during the day.
Temperatures will start in the mid to upper 60s Tuesday morning and
will warm to the low 70s to mid 70s in our AL and GA counties,
whereas the FL counties can expect to reach the low 80s.
&&
.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 418 PM EDT Mon May 22 2023
A stationary back door cold front is currently located from near
Eufaula AL to Camilla GA to Lake Park GA. On Tuesday evening, this
boundary will start to push south, driven south in part by
developing surface low pressure off the Southeast U.S. coast.
After another active day of convection on Tuesday, Precipitable
Water (PW) values will start a sustained drying trend on Tuesday
evening, falling in most places below 1.5 inches by sunrise
Wednesday. The main exception will be over the SE Big Bend, where
that will take until about Wed evening. So the SE Big Bend is the
one place where convective coverage on Wednesday will continue to
warrant likely PoPs. Elsewhere to the northwest, rain chances will
drop off into the 20-40 range for Wednesday. As drier air finally
makes it to Cross City on Wed evening and surface dewpoints
areawide drop into the 55F-65F range, rain chances will diminish
further.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 418 PM EDT Mon May 22 2023
A blocking pattern will hold a 500 mb low over the Tennessee
Valley from Thursday through Sunday, then wandering east across
the southern Appalachians on Memorial Day. 500 mb heights over the
tri-state area will hover in the 5740-5800 meter range. For
reference, 5790 meters is in the 10th percentile of the moving
average for this week of the year in the SPC Sounding Climatology.
So upper heights will be unseasonably low, and mid-level temps
will be cool. We will be under cyclonic flow aloft for most of the
weekend. However, the air mass will be fairly dry, with PW values
hovering in the 0.8-1.2 inch range. This is typically not high
enough to support deep, moist convection, but the low heights and
cyclonic flow make it impossible to rule out a weak, low-
topped shower, especially in the afternoon hours. Will hold onto
chicken 10-15 PoPs for the afternoon hours through the weekend.
However, the main message for Memorial Day weekend will be how
pleasant it will be. Temperatures will run a couple degrees below
normal, especially at night given the drier air mass. Sunshine and
fair weather cumulus will dominate the days, with little more than
a stray, weak shower.
&&
.AVIATION...
(18Z TAFS)
Issued at 418 PM EDT Mon May 22 2023
Showers and thunderstorms are expected to spread in coverage through
the rest of the afternoon into the evening. Ceilings will likely be
VFR/MVFR for the rest of this afternoon and falling to MVFR/IFR
through the evening and overnight hours as a low stratus deck covers
the region. Mist/drizzle can be expected during the overnight/early
morning hours before another round of showers/storms is expected for
Tuesday afternoon.
&&
.MARINE...
Issued at 418 PM EDT Mon May 22 2023
Buoys over the northeast Gulf are observing light breezes and seas
of less than 1 foot. However, thunderstorms over Apalachee Bay
have had a history of producing brief gale-force wind gusts this
afternoon.
From CWF synopsis...Weak gradients will persist through early
this evening, then a nocturnal surge of moderate easterlies will
spread across Apalachee Bay after sunset. A back door cold front
will spread across the waters on Tuesday evening. Following the
front, low pressure off the Georgia and Carolina coast will
maintain moderate northeasterly breezes through Friday night,
occasionally becoming fresh at times each night.
&&
.FIRE WEATHER...
Issued at 418 PM EDT Mon May 22 2023
A very wet pattern is expected through Tuesday night with widespread
showers and thunderstorms throughout the day and into the evening.
Storms could produce erratic gusty winds along with lightning and
locally heavy rainfall. Gradually improving mixing heights and
transport winds will lead to fair dispersions in our AL and GA
districts but, will remain low for the FL districts during the day
Tuesday. As rain chances decrease during the day Wednesday, it
appears that dispersion indices will begin to increase by the end
of the term as the mixing heights are also expected to increase.
&&
.HYDROLOGY...
Issued at 418 PM EDT Mon May 22 2023
Pockets of flash flooding will be a concern through Tuesday, and
an Areal Flood Watch is in effect. The air mass is very moist,
and a back door cold front on Tuesday will further help to focus
showers and storms.
Already today, there have been quite a few pockets with 2-4
inches of rain, particularly near the Chattahoochee and
Apalachicola from near Abbeville and Blakely down to Blountstown.
12z HREF guidance through Tuesday shows neighborhood probabilities
of 20-40 percent for exceeding flash flood guidance, with the
higher values east of the Apalachicola and Flint Rivers. Quite a
few areas have a 25-50 percent chance of exceeding 5 inches of
rain, with non-zero chances of exceeding 8 inches. The
neighborhood probabilities of Annual Return Interval exceeding 10
years peaks near 40 percent, particularly along and east of U.S.
Hwy 19, and north of I-10.
Thunderstorms should settle down on Tuesday night and Wednesday.
By Wednesday night, a turn to mostly dry weather will occur, with
no additional hydrologically significant rain through Memorial
Day weekend. Heavy rain will not be widespread enough for river
flooding, through rises within river banks can be expected over
the next couple days.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 68 79 65 79 / 70 80 40 40
Panama City 70 82 65 80 / 40 50 30 30
Dothan 66 73 61 76 / 70 60 30 30
Albany 64 72 61 76 / 70 70 40 30
Valdosta 66 77 63 77 / 70 70 40 40
Cross City 67 84 66 80 / 60 70 40 70
Apalachicola 71 81 68 78 / 50 60 40 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late Tuesday night for FLZ007>019-026>029-
034-108-112-114-115-118-127-128-134.
GA...Flood Watch through late Tuesday night for GAZ120>131-142>148-
155>161.
AL...Flood Watch through late Tuesday night for ALZ065>069.
GM...None.
&&
NEAR TERM...Montgomery
SHORT TERM...Haner
LONG TERM....Haner
AVIATION...Montgomery
MARINE...Haner
FIRE WEATHER...Montgomery
HYDROLOGY...HanerIn the hours before
Special weather statement, May 22, 1:56 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
256 PM EDT Mon May 22 2023
ALZ069-FLZ011-013-016-026-GAZ155-156-221945-
Houston AL-Liberty FL-Gadsden FL-Calhoun FL-Jackson FL-Decatur GA-
Seminole GA-
256 PM EDT Mon May 22 2023
...Strong thunderstorms will impact portions of southeastern Houston
County in southeastern Alabama, Jackson and eastern Calhoun Counties
in the Panhandle of Florida, western Gadsden and northwestern Liberty
Counties in Big Bend of Florida, southwestern Decatur and Seminole
Counties in southwestern Georgia through 345 PM EDT/245 PM CDT/...
At 256 PM EDT/156 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of
Cottonwood to 9 miles northeast of Stonemill Creek. Movement was east
at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Donalsonville, Blountstown, Marianna, Greensboro, Chattahoochee,
Malone, Sneads, Gretna, Bristol, Grand Ridge, Greenwood, Altha,
Bascom, Rock Bluff, Clarksville, Ocheesee, Juniper, Selman, Crosby
and Abe Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3106 8490 3089 8467 3054 8467 3028 8479
3023 8510 3064 8528 3104 8528
TIME...MOT...LOC 1856Z 291DEG 8KT 3097 8520 3022 8505
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
72-BUNKERLocal storm report, May 22, 2:12 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL CRAWFORDVILLE 30.18N 84.37W
05/22/2023 M0.75 INCH WAKULLA FL PUBLIC
FORMER NWS EMPLOYEE REPORTS 0.50 INCH TO
0.75 INCH HAIL STONES FROM EARLIER THIS
MORNING. HAIL WAS OBSERVED WITH HEAVY RAIN.
LOCATION ESTIMATED.
&&
KRSpecial weather statement, May 22, 2:20 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
320 PM EDT Mon May 22 2023
ALZ067-GAZ121-142-222000-
Henry AL-Clay GA-Early GA-
320 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of southern Henry,
south central Clay and northwestern Early Counties through 400 PM
EDT/300 PM CDT/...
At 320 PM EDT/220 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Abbeville, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abbeville, Headland, Blakely, Columbia, Centerville, Newville,
Haleburg, Shorterville, Barnes, Tumbleton, Hardwickburg, Capps,
Grandberry Crossroads, Hayes, Rock Hill, Murphy Station, Headland
Municipal A/P, Dancey, Miller and Willis Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3159 8501 3126 8486 3129 8509 3131 8509
3131 8520 3133 8538 3154 8537
TIME...MOT...LOC 1920Z 246DEG 18KT 3146 8524
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
72-BUNKERLocal storm report, May 22, 2:25 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 4 SSE PORT LEON 30.07N 84.18W
05/22/2023 M46 MPH WAKULLA FL MESONET
46 MPH WIND GUST MEASURED AT ST. MARKS
LIGHTHOUSE WEATHERSTEM.
&&
JMSpecial weather statement, May 22, 2:28 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
328 PM EDT Mon May 22 2023
GAZ148-161-222015-
Berrien GA-Lanier GA-
328 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of east central Berrien
and Lanier Counties through 415 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lakeland, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakeland, Meigs, Courthouse, Hansell, Greenwood and Stockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3086 8302 3087 8303 3090 8302 3092 8303
3095 8304 3095 8306 3107 8313 3125 8309
3128 8304 3123 8305 3122 8304 3119 8305
3118 8297 3088 8297
TIME...MOT...LOC 1928Z 304DEG 9KT 3112 8299
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
72-BUNKERSpecial weather statement, May 22, 2:49 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
349 PM EDT Mon May 22 2023
FLZ010>013-016-026-027-222045-
Liberty FL-Gadsden FL-Inland Bay FL-Calhoun FL-Jackson FL-
Washington FL-Inland Wakulla FL-
349 PM EDT Mon May 22 2023
...Strong thunderstorms will impact portions of southern Jackson,
northeastern Bay and Calhoun Counties in the Panhandle of Florida,
northwestern Wakulla, west central Gadsden, Liberty Counties in Big
Bend of Florida and northeastern Washington Counties in the Panhandle
of Florida through 445 PM EDT/345 PM CDT/...
At 349 PM EDT/249 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southwest of
Marianna to 14 miles north of Carrabelle. Movement was northeast at
20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blountstown, Marianna, Orange, Bradford, Sneads, Bristol, Grand
Ridge, Altha, Alford, Rock Bluff, Jewel Fire Tower, Moose Pond,
Clarksville, Ocheesee, Selman, Abe Springs, Vilas, Central City,
Chipola and Camps Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3087 8498 3031 8472 3016 8450 3001 8471
3007 8503 3017 8514 3020 8512 3020 8518
3048 8550 3074 8559
TIME...MOT...LOC 1949Z 239DEG 19KT 3066 8538 3006 8467
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
72-BUNKER